Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 17, 2011, 5:10 PM CDT for Rawlins County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2011, 5:10 PM CDT (22:10 UTC)
- Expired
- Apr 17, 2011, 5:35 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092
WUUS53 KGLD 172210
SVRGLD
KSC153-172315-
/O.NEW.KGLD.SV.W.0007.110417T2210Z-110417T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM CDT SUN APR 17 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 615 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
BEARDSLEY...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLAKEMAN AND ATWOOD.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 35 AND 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3983 10080 3957 10081 3956 10128 3957 10140
3984 10139
TIME...MOT...LOC 2210Z 266DEG 29KT 3972 10119
WIND...HAIL 70MPH <.50IN
$$
JERRYK1 follow-up statement
991
WWUS53 KGLD 172235
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN APR 17 2011
KSC153-172245-
/O.CAN.KGLD.SV.W.0007.000000T0000Z-110417T2315Z/
RAWLINS KS-
535 PM CDT SUN APR 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAWLINS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND AREAS OF BLOWING DIRT WITH
REDUCED VISIBILITY ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3983 10080 3957 10081 3956 10128 3957 10140
3984 10139
TIME...MOT...LOC 2235Z 266DEG 29KT 3973 10093
$$
JERRYKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:31 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 17, 3:31 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT SUN APR 17 2011 .DISCUSSION... 231 PM MDT SUN APR 17 2011 VERY ACTIVE AND PROGRESSIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD...WITH MULTIPLE DISTURBANCES MOVING ACROSS THE WESTERN PLAINS BRINGING OCCASIONAL PRECIP CHANCES. A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO PROPAGATE FROM THE WEST TO THE EAST ALONG A STATIONARY FRONT OVER SW NEBRASKA THIS AFTERNOON AND EVENING. SOUNDINGS REMAIN VERY DRY BELOW 600MB ACROSS THE CWA WITH VIRGA...MAYBE A FEW SPRINKLES EXPECTED AT THIS POINT FOR LOCATIONS ALONG THE KANSAS/NEBRASKA BORDER. THERE IS SOME WEAK INSTABILITY PRESENT OVER SW NEBRASKA THIS AFTERNOON...HOWEVER THUNDERSTORM POTENTIAL LOOKS TO REMAIN NORTH OF THE CWA WHERE BETTER MOISTURE IS PRESENT. THE STATIONARY FRONT IS EXPECTED TO MOVE SOUTH OVERNIGHT TONIGHT...WITH DECENT LOW LEVEL MOISTURE RETURN NORTH OF THE FRONT. STRATUS/FOG IS EXPECTED TO DEVELOP FROM THE NORTHEAST TO THE SOUTHWEST OVER THE FORECAST AREA BEHIND THIS FRONT. SOUNDINGS WOULD INDICATE MORE OF A STRATUS EVENT...WITH FOG EXPECTED TO BE PATCHY IN NATURE. THE PREVIOUSLY MENTIONED STATIONARY FRONT IS EXPECTED TO STALL OVER SW KANSAS EARLY TOMORROW MORNING...BEFORE MOVING NORTH AGAIN DURING THE AFTERNOON AS A WARM FRONT. THIS WILL BE THE FOCUS FOR WEATHER ON MONDAY...WITH ITS POSITION CRITICAL TO BOTH FIRE WEATHER CONCERNS MONDAY AFTERNOON AND WILL ACT AS A FOCUS FOR CONVECTION DURING THE AFTERNOON AND EVENING HOURS. FIRE WEATHER CONCERNS ON MONDAY HAVE DIMINISHED SOME...WITH GUIDANCE NOW INDICATING INITIAL POSITION OF FRONT FURTHER SOUTH...LIMITING THE OPPORTUNITY FOR RH VALUES TO DROP BELOW RED FLAG CRITERIA. CURRENT FORECAST PUTS RH VALUES IN THE UPPER TEENS OVER THE EXTREME SOUTHERN BORDER OF THE CWA...WITH WINDS GUSTING TO NEAR 30MPH. THESE CONDITIONS ARE MARGINAL FOR RED FLAG AS IT STANDS...AND ONLY OVER THE EXTREME SOUTHERN PART OF THE CWA. I AM HOLDING OFF ON ANY FIRE WEATHER HIGHLIGHTS TO ALLOW SUBSEQUENT SHIFTS TO RE-EVALUATE WHERE THE CUTOFF BETWEEN THE DRY AIRMASS SOUTH OF THE FRONT AND MOIST AIRMASS NORTH OF THE FRONT WILL SET UP. SEVERE THUNDERSTORM THREAT MONDAY AFTERNOON/EVENING IS MARGINAL AT THIS POINT WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS. MODERATE MU CAPE VALUES AROUND 1000 J/KG AND MARGINAL 0-6KM BULK SHEER VALUES BETWEEN 25-35 FROM THE WEST TO THE EAST ARE EXPECTED OVER THE CWA. NAM CONTINUES TO INDICATE A BULLSEYE OF 0-3KM HELICITY VALUES IN EXCESS OF 300 M2/S2 JUST EAST OF THE CWA WHICH IS A CONCERN IF THESE VALUES WERE REALIZED FURTHER WEST...HOWEVER NAM SEEMS TO BE THE HIGH OUTLIER AT THIS POINT. IN ANY CASE THUNDERSTORM ACTIVITY DOES LOOK TO INITIATE NORTH OF THE WARM FRONT BY LATE MONDAY AFTERNOON...INCREASING IN CONVERGE THOUGH THE EVENING HOURS AS A SERIES OF STRONG UPPER LEVEL DISTURBANCES PASS ACROSS THE CWA. THUNDERSTORM THREAT DIMINISHES AFTER MIDNIGHT...WITH RAIN SHOWERS ACTIVITY EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY. CURRENT FORECAST WAS IN LINE WITH LATEST GUIDANCE MONDAY NIGHT-TUESDAY WITH LIKELY POPS OVER THE NORTHER PART OF THE CWA EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON...SO ONLY MINOR CHANGES WERE MADE DURING THIS FORECAST CYCLE. THE REMAINDER OF THE FORECAST PERIOD CONTINUES TO BE PROBLEMATIC AS THE PROGRESSIVE PATTERN PERSISTS. MODELS CONTINUE STRUGGLE WITH THE TIMING OF SMALLER SCALE FEATURES AND TO VARY IN STRENGTH/TIMING BETWEEN MODEL RUNS I SCALED POPS BACK THROUGH THE EXTENDED PERIODS WITH THE BEST MODEL AGREEMENT ON MEASURABLE PRECIP THURSDAY EVENING AND FRIDAY WITH A SYSTEM THAT SHOWS VERY SIMILAR CHARACTERISTICS AS THE ONE ON MONDAY. DR && .AVIATION... 1145 AM MDT SUN APR 16 2011 FOR THE 18Z TAF...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH TERMINALS THROUGH THE FORECAST. MID LEVEL CLOUDS WILL INCREASE LATE THIS AFTERNOON AS A SHORTWAVE MOVES THROUGH THE REGION. SOUNDINGS ARE NOT FAVORABLE FOR ANY PRECIPITATION TO REACH THE SURFACE. CLOUDS WILL DECREASE LATER THIS EVENING BUT NORTHEAST WIND WILL BRING IN HIGHER RH FOR STRATUS AND VISIBILITY REDUCTION IN FOG. MVFR CONDITIONS ARE POSSIBLE AT KGLD OVERNIGHT WITH SOME LIFR POSSIBLE AT KMCK. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 17, 11:34 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SUN APR 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SUN APR 17 2011 /1134 AM CDT SUN APR 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW RELATIVE HUMIDITY AND GUSTY WIND COULD DEVELOP MONDAY AFTERNOON OVER SOUTHWEST PORTIONS OF THE AREA...AND CREATE CRITICAL FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY WINDS...MAINLY ALONG AND NORTH OF INTERSTATE 70. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 17, 4:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SUN APR 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST GOODLAND 39.35N 101.71W
04/17/2011 M62 MPH SHERMAN KS OFFICIAL NWS OBS
&&
024Local storm report, Apr 17, 5:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SUN APR 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
04/17/2011 M62 MPH SHERMAN KS MESONET
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:53 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.